California, 2013

Flash Flooding in California, September 1 to 4, 2013

September 1 to 4, 2013 · NWS VEF · 2 events in 1 county or zone

Lingering monsoon moisture from a strong push in late August continued to fuel thunderstorms over the Mojave Desert through early September. Several storms produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Lingering monsoon moisture from a strong push in late August continued to fuel thunderstorms over the Mojave Desert through early September. Several storms produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 31, 9:09 PM PST, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 31, 9:09 PM PST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1009 PM PDT SAT AUG 31 2013

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER MUCH OF
THE AREA THROUGH SUNDAY BEFORE DRYING TAKES PLACES FROM THE WEST.
THIS WILL ALLOW FOR THUNDERSTORMS TO FORM MAINLY IN THE AFTERNOON
AND EVENING AGAIN ON SUNDAY. THE DRYING WILL THEN KEEP THUNDERSTORM
CHANCES MAINLY OVER LINCOLN...CLARK...AND MOHAVE COUNTIES THROUGH
MUCH OF NEXT WEEK. TEMPERATURES WILL BE GENERALLY BELOW NORMAL...BUT
WARM TO NEAR NORMAL BY THE MIDDLE OF NEXT WEEK.
&&

.UPDATE...RADAR HAS SHOWN A TREND UPWARD IN THE AMOUNT OF SHOWER AND
THUNDERSTORM ACTIVITY IN THE LAST 20-30 MINUTES ACROSS CLARK AND
MOHAVE COUNTIES. I WENT AHEAD AND ADJUSTED THE FORECAST TO LEAVE IN
SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE NIGHT AS ACTIVITY
LOOKS LIKE IT WILL GO A LITTLE LATER THAN WHAT WAS INITIALLY
EXPECTED. WE SHOULD SEE THINGS QUIET DOWN BUT PROBABLY NOT UNTIL
MIDNIGHT OR EVEN 1-2 AM.
&&

.PREVIOUS UPDATE...
ISSUED AT 901 PM PDT SAT AUG 31 2013

.UPDATE...THE FIRST ORDER OF BUSINESS WAS TO CANCEL THE FLASH FLOOD
WATCH IN EFFECT FOR THIS EVENING IN AREAS WHERE SHOWER AND
THUNDERSTORM ACTIVITY HAD NEVER MATERIALIZED, HAS GREATLY DECREASED
IN AREAL COVERAGE OR THE INTENSITY OF THE ACTIVITY WAS LIKELY NOT
GOING TO RESULT IN HEAVY RAIN THAT COULD TRIGGER ANY FLASH FLOODING.
I LEFT THE WATCH UP FOR LINCOLN, MUCH OF CLARK, INYO, NORTHERN
MOHAVE AND NORTHEAST SAN BERNARDINO COUNTIES WHERE SOME HEAVIER
THUNDERSTORM WERE STILL GOING ON AND THE POTENTIAL FOR FLASH
FLOODING STILL EXISTS.

FOR THE LAS VEGAS VALLEY WE SHOULD STILL SEE A FEW SHOWERS AND
THUNDERSTORMS AROUND, HOWEVER, AN OUTFLOW BOUNDARY JUST PASSED
THROUGH THE VALLEY WHICH WILL LIKELY IMPACT THE ATMOSPHERE ENOUGH
THAT IT COULD SPARK OFF SOME ACTIVITY.

FOR TOMORROW THE PRIMARY THREAT FOR FLASH FLOODING STILL LOOKS TO BE
FROM LAS VEGAS NORTH AND EAST. HOWEVER, MOISTURE MAY NOT BE SO QUICK
TO EXIT IN OTHER PARTS OF THE AREA AND AN EXPANSION OF THE FLASH
FLOOD WATCH MAY BE NEEDED. HOWEVER, I WILL HOLD OFF ON THIS AND SEE
HOW THINGS TREND AS WELL AS LOOK AT THE LATEST MODELS BEFORE MAKING
ANY DECISIONS.
&&

.AVIATION...FOR MCCARRAN...A WEAK OUTFLOW BOUNDARY WILL BRING
NORTHEAST WINDS OF 5-10 KTS WITH GUSTS TO 15 KTS FOR THE NEXT 1-3
HOURS OTHERWISE WINDS OVERNIGHT AND SUNDAY WILL FAVOR TYPICAL
DIURNAL TRENDS AWAY FROM ANY SHRA/TSRA. SCT-BKN CLOUDS AOA 10-15K
FEET ARE EXPECTED THROUGH SUNDAY EVENING. SHRA/TSRA ARE EXPECTED TO
DEVELOP IN AND AROUND THE LAS VEGAS VALLEY AND IN THE APPROACH
CORRIDORS ON SUNDAY AFTER 18Z AND DIMINISH BETWEEN 04Z AND 07Z
MONDAY. GUSTY AND ERRATIC WINDS...REDUCED CIGS AND VSBY ARE POSSIBLE
IN AND NEAR ANY SHRA/TSRA AND OUTFLOW BOUNDARIES WHICH MAY IMPACT
CONFIGURATIONS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...EXPECT SCT-BKN CLOUDS AOA 10-15K FEET WITH WINDS
FAVORING TYPICAL DIURNAL TRENDS THROUGH TONIGHT AWAY FROM ANY
SHRA/TSRA. SHRA/TSRA ARE EXPECTED THROUGH 08Z SUNDAY ACROSS LINCOLN,
CLARK, NORTHERN MOHAVE, SOUTHERN INYO AND NORTHEASTERN SAN
BERNARDINO COUNTIES. REDUCED CIGS AND VSBY AND GUSTY AND ERRATIC
WINDS IN AND NEAR SHRA/TSRA WILL BE THE MAIN THREATS. SHRA AND TSRA
ARE EXPECTED AFTER 18Z SUNDAY BEFORE DECREASING AROUND 06Z MONDAY
WITH ACTIVITY MOST LIKELY IN LINCOLN, CLARK AND MOHAVE COUNTIES. &&

.PREVIOUS DISCUSSION...
ISSUED 248 PM PDT SAT AUG 31 2013

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...VERY MOIST AIRMASS
REMAINS OVER THE CWA THIS AFTERNOON WITH THE KLAS MORNING SOUNDING
SHOWING 1.88 INCHES OF PWAT AND CURRENT SPC MESO ANALYSIS SHOWING
OVER 2 INCHES ACROSS THE SOUTHERN PORTION OF THE CWA. THIS COMBINED
WITH THE DAYTIME HEATING AND MID LEVEL RIPPLE IS ALLOWING FOR
THUNDERSTORMS TO FORM OVER MUCH OF THE REGION THIS AFTERNOON. AS THE
RIPPLE SHIFTS TO THE NORTH TONIGHT/DECREASE HEATING...LOOK FOR
DECREASING ACTIVITY OVERNIGHT. HOWEVER ISOLATED THUNDERSTORMS MAY
CONTINUE THROUGH THE NIGHT..ESPECIALLY OVER THE EASTERN PORTION OF
THE CWA. WILL CONTINUE THE FLASH FLOOD WATCH THROUGH THE EVENING.

FOR SUNDAY AND SUNDAY NIGHT...SOME DRYING WILL BE SEEN FROM THE
WEST...BUT ANOTHER WEAK RIPPLE IS FORECAST BY THE MODELS TO MOVE
NORTH ACROSS THE AREA...ESPECIALLY THE EASTERN PORTION OF THE CWA.
THIS RIPPLE ALONG WITH NEGATIVE LI VALUES OF -3 FORECAST AND PWAT
VALUES EXPECTED TO STILL BE OVER 1.5 INCHES WILL EXTENDED THE
FLASH FLOOD WATCH FOR SUNDAY AFTERNOON INTO THE EVENING FOR THE
EASTERN PORTION OF THE CWA. THE WESTERN PORTION OF THE CWA WILL SEE
ISOLATED ACTIVITY TOO...BUT AREAL EXTENT DOES NOT WARRANT A WATCH AT
THIS TIME.

.LONG TERM...MONDAY THROUGH SATURDAY...BY MONDAY A RIDGE REMAINS
OVER THE FOUR CORNERS AREA WITH RESULTANT SOUTHERLY FLOW OVER THE
EASTERN PORTION OF THE CWA WHICH CONTINUES INTO THE END OF THE LONG
TERM. HOWEVER BY WEDNESDAY OF NEXT WEEK A LOW PRESSURE AREA OFF THE
PACIFIC NORTHWEST COAST MAY TURN THE FLOW MORE SOUTHWESTERLY OVER
THE AREA...WHICH WOULD INDICATE DRIER CONDITIONS. HOWEVER THE
ECMWF/GFS DIFFER ON THE STRENGTH AND TIMING OF THE LOW SO FOR NOW
DID NOT MAKE MANY CHANGES TO THE LONG TERM. THUS A MORE TRADITIONAL
MONSOON PATTERN OF AFTERNOON/EVENING THUNDERSTORMS OVER MAINLY THE
EASTERN PORTION OF THE CWA WAS KEPT IN THE FORECAST FOR THE LONG
TERM. TEMPERATURES LOOK LIKE THEY WILL WARM TO NEAR NORMAL BE THE
MIDDLE OF THE WEEK.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR NVZ015-016-
     018>022.
     FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR      NVZ015-016-018>022.
AZ...FLASH FLOOD WATCH UNTIL 11 PM MST THIS EVENING FOR
AZZ001-036.      FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR      AZZ001-003-036.
CA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR CAZ519>522-
     524.
&&

UPDATE/AVIATION...STACHELSKI
PREVIOUS...JENSEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 31, 2:21 AM PST, 23 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 AM PDT SAT AUG 31 2013

AZZ001>003-036-CAZ524>527-NVZ014>022-010700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
321 AM PDT SAT AUG 31 2013 /321 AM MST SAT AUG 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE TO CREATE THE POTENTIAL FOR THUNDERSTORMS WITH VERY
HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM UNTIL 11 PM
FOR SOUTHERN NEVADA...NORTHWEST ARIZONA AND EASTERN SAN BERNARDINO
COUNTY IN CALIFORNIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONSOON MOISTURE WILL LINGER OVER THE AREA THROUGH MUCH OF NEXT WEEK
LEADING TO ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.
THERE IS POTENTIAL FOR SOME DRYING BY FRIDAY WHICH WOULD LEAD TO
DECREASING THUNDERSTORM CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY WITHIN THE WATCH AREA THIS
AFTERNOON AND EVENING. MEANWHILE...SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

CAZ519>523-010700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
321 AM PDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WITH LOCALLY HEAVY
RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONSOON MOISTURE WILL LINGER OVER THE AREA THROUGH MUCH OF NEXT WEEK
LEADING TO ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.
THERE IS POTENTIAL FOR SOME DRYING BY FRIDAY WHICH WOULD LEAD TO
DECREASING THUNDERSTORM CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 31, 8:07 PM PST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
907 PM PDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      4 WSW LIDA              37.44N 117.56W
08/31/2013                   ESMERALDA          NV   LAW ENFORCEMENT

            2 FEET OF MUD ON HIGHWAY 266 NEAR LIDA PASS. TIME OF
            EVENT IS ESTIMATED USING SATELLITE.

0831 PM     FLASH FLOOD      7 ENE STOVEPIPE WELLS   36.64N 117.04W
08/31/2013                   INYO               CA   LAW ENFORCEMENT

            CHP REPORTS A CAR STUCK IN THE ROAD DUE TO FLASH FLOODING
            ON SR 190 AT SCOTTYS CASTLE ROAD.

&&

METZGER
Local storm report, Aug 31, 8:26 PM PST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
926 PM PDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HEAVY RAIN       4 WNW LAS VEGAS         36.20N 115.21W
08/31/2013  E0.50 INCH       CLARK              NV   TRAINED SPOTTER

            A SPOTTER REPORTED ABOUT 4 TO 5 INCHES OF WATER CROSSING
            THE ROADS AT THE INTERSECTION OF DECATUR AND SMOKE RANCH.

&&

STACHELSKI
Local storm report, Aug 31, 9:46 PM PST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1046 PM PDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     FLASH FLOOD      4 ESE SPRING MOUNTAIN R 36.04N 115.38W
08/31/2013                   CLARK              NV   NWS EMPLOYEE

            AN OFF DUTY NWS EMPLOYEE REPORTED 2 INCHES OF FLOWING
            WATER AND SMALL ROCKS ON HIGHWAY 159.

1043 PM     LIGHTNING        6 ESE SPRING MOUNTAIN R 36.03N 115.36W
08/31/2013                   CLARK              NV   NWS EMPLOYEE

            AN OFF DUTY NWS EMPLOYEE REPORTED LIGHTNING STRUCK A
            TRANSFORMER CAUSING IT TO EXPLODE.

&&

STACHELSKI
Local storm report, Aug 31, 10:23 PM PST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1123 PM PDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLASH FLOOD      5 ESE SPRING MOUNTAIN R 36.04N 115.37W
08/31/2013                   CLARK              NV   LAW ENFORCEMENT

            NEVADA HIGHWAY PATROL CLOSED STATE ROUTE 159 AT STATE
            ROUTE 160 DUE TO FLASH FLOODING ON HIGHWAY 159. FLOWING
            WATER AND 3 TO 4 INCHES OF MUD AND ROCKS ON THE ROAD WERE
            REPORTED.

&&

STACHELSKI
Local storm report, Aug 31, 10:35 PM PST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1135 PM PDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       3 W LAS VEGAS           36.18N 115.21W
08/31/2013  E0.50 INCH       CLARK              NV   PUBLIC

            DECATUR BOULEVARD WAS COVERED WITH 2 TO 4 INCHES OF

            FLOWING WATER FROM LAKE MEAD TO CHARLESTON IN MOST AREAS.

&&

STACHELSKI
Local storm report, Aug 31, 11:02 PM PST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1202 AM PDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      SEARCHLIGHT             35.46N 114.92W
08/31/2013                   CLARK              NV   PUBLIC

            SEARCHLIGHT NUGGET CASINO REPORTED ABOUT 2 INCHES OF
            WATER WITH SOME MUD AND SMALL ROCKS IN THE PARKING LOT.

&&

STACHELSKI

The radar

The Las Vegas radar (KESX), 84 km away, was scanning. The volume nearest the first event began at 09:55 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
September 1, 1:57 AM PST to 3:00 AM PST
Where
San Bernardino County, 0.4 mi SSE of Bannock to 0.22 mi SSE of Bannock
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.944, -114.828

A vehicle was stuck in flood waters up to the windows at the intersection of Highway 95 and Goffs Road.

Flash Flood, San Bernardino

When
September 4, 12:25 PM PST to 1:30 PM PST
Where
San Bernardino County, 4.12 mi ESE of Joshua Tree Arpt to 4.16 mi ESE of Joshua Tree Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
34.136, -116.180

Six to 12 inches of muddy water flowed across Highway 62 at Hendys Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473701, 473702.